Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 13, 2021Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 13, 2021, 2:22 AM CDT for Greenwood County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 2:22 AM CDT (07:22 UTC)
Expired
Aug 13, 2021, 2:45 AM CDT
In force
23 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
50

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS83 KICT 130722
SPSICT

Special Weather Statement
National Weather Service Wichita KS
222 AM CDT Fri Aug 13 2021
 
KSZ070-130745-
Greenwood KS-
222 AM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of northern Greenwood
County through 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near Emporia to just north of Eureka. Movement 
was slowly east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with 
         torrential rainfall rates.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Thrall and
Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3780 9596 3779 9643 3809 9639 3809 9636
      3817 9636 3817 9596
TIME...MOT...LOC 0720Z 268DEG 7KT 3837 9624 3781 9635 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 11:37 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 11:37 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Aug 12 2021

Storms have already developed over northeast and western Kansas
along the surface frontal boundary. Additional storms are expected
to develop this afternoon and tonight(mainly over central Kansas).
Wind shear is rather weak today however good instability combined
with inverted-V vertical thermal profile supports mainly damaging
wind potential with high DCAPE. There is some hail potential
especially if a storm can limit mergering with other storms. If the
storm coverage increases a modest cold pool would develop causing
storms to spread southward tonight. Storm redevelopment areas for
Friday/Saturday will be predicated on convective evolution each
day and resultant effects for surface boundary placement. Heading
into Saturday the effective boundary could move further south
into Oklahoma, thus limiting storm chances further north.

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Aug 12 2021

GFS/ECMWF models show a upper level wave dropping southeast across
the region for Monday/Tuesday with a decent precipitation signal.
Daytime highs look to be little bit cooler than normal this period.
Meanwhile models show a more pronounced upper trough moving eastward
from the Rockies across the northern plains for Wednesday into
Thursday. If this signal is maintained it would push a cold front
southward into Kansas which could bring more storm chances to the
area for middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1117 PM CDT Thu Aug 12 2021

Main concern thru 12Z will be showers and thunderstorms area wide.

Showers and thunderstorms are sliding southward along an outflow
boundary exiting central Kansas (KRSL, KSLN, KGBD) and into
south-central Kansas (KHUT, KICT). This is reflected in TAFs
through 12Z with either vcts or tempo tsra. A wind shift is
associated with the outflow boundary switching southerly winds to
north-north westerly. Meanwhile, for KCNU, a complex of storms is
slowly moving southwestward out of Missouri. While tempo tsra has
been left out for now, this will likely have to amended when
timing becomes more certain.

Amendments may be necessary for any TAF in this period given
erratic and uncertain storms motions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  68  87 /  40  30  40  50
Hutchinson      69  88  66  87 /  40  30  40  40
Newton          70  88  66  85 /  40  30  40  40
ElDorado        71  89  68  86 /  40  30  40  40
Winfield-KWLD   72  92  68  88 /  30  40  40  50
Russell         67  86  65  85 /  70  30  40  40
Great Bend      67  86  65  85 /  50  30  40  40
Salina          69  86  66  85 /  60  30  40  30
McPherson       68  87  65  84 /  50  30  40  40
Coffeyville     73  92  70  88 /  30  40  40  40
Chanute         73  89  70  86 /  50  40  40  30
Iola            72  89  69  85 /  50  40  30  30
Parsons-KPPF    73  91  69  87 /  40  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JC
Hazardous weather outlook, Aug 12, 11:46 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1146 PM CDT Thu Aug 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1146 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will affect much of the area late tonight. The
strongest thunderstorms could produce nickel size hail, wind gusts
up to 55 mph, and locally heavy rainfall with some minor flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A continued risk of scattered thunderstorms is possible for Friday
through the weekend. The strongest thunderstorms could produce dime
size hail and wind gusts up to 60 mph. Intense rainfall rates and
minor flooding may occur as well. More storms will be possible next
week across the region, please stay tuned for updates on where the
greatest risk area will be each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 10:32 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1032 PM CDT Thu Aug 12 2021

KSZ050-067-130400-
Reno KS-Rice KS-
1032 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central Reno
and central Rice Counties through 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyons, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Sterling, Nickerson, Little River and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 9838 3850 9803 3820 9792 3817 9792
      3808 9798 3813 9825
TIME...MOT...LOC 0332Z 223DEG 10KT 3837 9812

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 10:48 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT Thu Aug 12 2021

KSZ052-130415-
Marion KS-
1048 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goessel, or 6 miles south of Hillsboro, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peabody and Goessel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 9727 3827 9711 3818 9707 3815 9715
      3818 9716 3817 9730 3827 9737 3828 9737
TIME...MOT...LOC 0348Z 315DEG 7KT 3826 9725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 11:18 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 PM CDT Thu Aug 12 2021

KSZ048-130445-
Ellsworth KS-
1118 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Ellsworth County through 1145 PM CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kanopolis, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Kanopolis and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 9833 3880 9835 3887 9795 3872 9795
TIME...MOT...LOC 0417Z 222DEG 17KT 3876 9814

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, Aug 12, 11:19 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
1119 PM CDT Thu Aug 12 2021

KSZ051-052-130445-
McPherson KS-Marion KS-
1119 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
McPherson and southwestern Marion Counties through 1145 PM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goessel, or 8 miles southwest of Hillsboro. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Peabody, Canton, Goessel, Lehigh and Marion Lake.

This includes Interstate 135 between Mile Markers 43 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 9712 3817 9710 3817 9715 3818 9716
      3817 9750 3839 9752
TIME...MOT...LOC 0419Z 237DEG 3KT 3826 9731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, Aug 12, 11:50 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 PM CDT Thu Aug 12 2021

KSZ051-052-068-130515-
McPherson KS-Harvey KS-Marion KS-
1150 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
McPherson, northeastern Harvey and southwestern Marion Counties
through 1215 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goessel, or 8 miles northeast of Moundridge. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hesston, Hillsboro, Moundridge, Peabody, Galva, Canton, Goessel,
Walton, Lehigh and Marion Lake.

This includes Interstate 135 between Mile Markers 38 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 9716 3813 9708 3810 9720 3813 9758
      3842 9761
TIME...MOT...LOC 0450Z 103DEG 2KT 3826 9737

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, Aug 13, 2:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
222 AM CDT Fri Aug 13 2021

KSZ070-130745-
Greenwood KS-
222 AM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of northern Greenwood
County through 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emporia to just north of Eureka. Movement
was slowly east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with
         torrential rainfall rates.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Thrall and
Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3780 9596 3779 9643 3809 9639 3809 9636
      3817 9636 3817 9596
TIME...MOT...LOC 0720Z 268DEG 7KT 3837 9624 3781 9635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:12 PM CDTSpecial Weather StatementICTSaline48 min
Aug 12, 7:37 PM CDTSpecial Weather StatementICTRice38 min
Aug 12, 8:06 PM CDTSpecial Weather StatementICTRice39 min
Aug 12, 8:23 PM CDTSpecial Weather StatementICTReno37 min
Aug 12, 8:31 PM CDTSpecial Weather StatementICTRussell44 min
Aug 12, 8:49 PM CDTSpecial Weather StatementICTMcPherson41 min
Aug 12, 9:11 PM CDTSpecial Weather StatementICTMcPherson34 min
Aug 12, 9:44 PM CDTSpecial Weather StatementICTMcPherson31 min
Aug 12, 9:56 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:01 PM CDTSpecial Weather StatementICTRice29 min
Aug 12, 10:11 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:32 PM CDTSpecial Weather StatementICTRice28 min
Aug 12, 10:48 PM CDTSpecial Weather StatementICTMarion27 min
Aug 12, 10:52 PM CDTAreal Flood WarningICTRice5 hr
Aug 12, 11:18 PM CDTSpecial Weather StatementICTEllsworth27 min
Aug 12, 11:19 PM CDTSpecial Weather StatementICTMarion26 min
Aug 12, 11:50 PM CDTSpecial Weather StatementICTMarion25 min
Aug 13, 12:20 AM CDTAreal Flood WarningICTMarion5 hr
Aug 13, 2:42 AM CDTSevere Thunderstorm WarningICTGreenwood33 min
Aug 13, 3:16 AM CDTSpecial Weather StatementICTGreenwood29 min
Aug 13, 3:57 AM CDTSpecial Weather StatementICTButler, Greenwood33 min
Aug 13, 4:15 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, Marion5 hr
Aug 13, 4:30 AM CDTSpecial Weather StatementICTButler, Greenwood30 min
Aug 13, 5:01 AM CDTSpecial Weather StatementICTElk29 min
Aug 13, 6:11 AM CDTAreal Flood WarningICTAllen, Wilson, Woodson4 hr
Aug 13, 7:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 13, 8:15 AM CDTSpecial Weather StatementICTLabette, Montgomery45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.